Maine, 2011

Flash Flooding in Maine, May 21, 2011

May 21, 2011 · NWS GYX · 2 events in 1 county or zone

Training showers and thunderstorms dropped 2 to 4 inches of rain in a very short period of time causing road washouts and culvert failures. 5 inches of rain in 30 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Training showers and thunderstorms dropped 2 to 4 inches of rain in a very short period of time causing road washouts and culvert failures. An observer in Greene reported 3.5 inches of rain in 30 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 21, 1:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 21, 1:56 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT SAT MAY 21 2011

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL MOVE THROUGH MAINE AND NEW HAMPSHIRE
THIS EVENING. A WEAK RIDGE OF HIGH PRESSURE WILL MOVE OVERHEAD SUNDAY.
A WARM FRONT WILL APPROACH THE REGION SUNDAY NIGHT AND MOVE
THROUGH MONDAY BRINGING WITH IT WARMER AND HUMID AIR. A COLD FRONT
WILL MOVE THROUGH TUESDAY AFTERNOON...BEFORE BECOMING STATIONARY
SOUTH OF THE REGION. THE FRONT WILL RETURN NORTH AS A WARM FRONT
LATER IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHRA AND STORMS WILL CONTINUE TO PERCOLATE ALONG SAGGING FRONTAL
BOUNDARY AND AHEAD OF BACKDOOR FRONT THIS AFTN. THE MAIN THREAT
WILL BE BRIEF HEAVY DOWNPOURS THRU THIS EVENING.

BACKDOOR COLD FRONT WILL CONTINUE THRU THE CWA THIS EVENING. SHRA
WITH ISO THUNDER WILL BE POSSIBLE AHEAD OF IT. SHRA WILL QUICKLY
END NE TO SW AS RIDGING WORKS IN BEHIND FROPA. RECENT WET WEATHER
AND COOL MARITIME AIRMASS MOVING IN WILL LEAD TO PATCHY FOG AGAIN
OVERNIGHT.

TEMPS WILL QUICKLY FALL BEHIND BACKDOOR FRONT...AS MUCH AS 10 TO
15 DEGREES. CLOUD COVER THAT SPILLS IN BEHIND THE FRONT WILL KEEP
TEMPS FROM FALLING TOO FAR OVERNIGHT...WITH READINGS MAINLY IN THE
40S.

&&

.SHORT TERM /SUNDAY/...
RIDGING TAKES A HOLD OF THE AREA ON SUN...WITH PARTIAL CLEARING
OVER NRN AND ERN PORTIONS OF THE CWA. COOL...ONSHORE...MARITIME
FLOW OVER MUCH OF ME AND ERN PARTS OF NH WILL LIMIT DAYTIME WARM
UP. HIGHS WILL ONLY REACH THE 50S. THE EXCEPTION MAY BE THE CT
RIVER VALLEY...WHERE BACKDOOR FRONT WILL TRY AND RETURN NWD AS A
WARM FRONT WITH WAA COMMENCING. HERE TEMPS COULD CLIMB INTO THE
60S. EVEN WITH RIDGING IN PLACE...EARLY MORNING LOW CLOUDS WILL
GIVE WAY TO LATE DAY WAA CLOUDS...LEAVING MOST OF THE AREA MOSTLY
CLOUDY AT BEST.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
EURO...GFS AND GEM IN RELATIVELY GOOD AGREEMENT THIS
PACKAGE...WITH JUST A FEW DIFFERENCES IN THE DETAILS.

LOW PRESSURE WILL GRADUALLY INTENSIFY WHILE IT PASSES WELL NORTH
OF NEW ENGLAND ON MONDAY. A WARM FRONT WILL APPROACH IN THE
AFTERNOON BEFORE CROSSING THE FORECAST AREA BY EVENING. WINDS WILL
INCREASE FROM THE SOUTH...AS WELL AS THE CHANCE FOR SHOWERS.
SUFFICIENT INSTABILITY TO INCLUDE THE CHANCE OF A THUNDERSTORM IN
THE GRIDS AS WELL.

BY TUESDAY...FRONT BECOMES HUNG UP OVER THE REGION...KEEPING LOW
LEVEL MOISTURE IN PLACE AND AGAIN THE CHANCE FOR SHOWERS. BEST
CHANCE FOR CLEARING WOULD BE OVER FAR WESTERN AREAS LATER IN THE DAY.

ON WEDNESDAY...MOISTURE WILL RETURN NORTHWARD EMBEDDED WITHIN A
WEAK WARM AIR ADVECTION PATTERN AS A WEAK WAVE OF LOW PRESSURE
FOLLOWS ALONG THE FRONT WHICH WILL BE HUNG UP ALONG THE SOUTHERN
NEW ENGLAND COASTLINE.

BROAD AREA OF WARM AIR AND MOISTURE ADVECTION CONTINUES ON
THURSDAY AND FRIDAY AS LOW PRESSURE SLOWLY PASSES WEST OF NEW
ENGLAND.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...GENERALLY VFR CONDITIONS THIS AFTN OUTSIDE OF
SHRA/TSRA. MVFR OR LOWER CONDITIONS WILL BE POSSIBLE IN HEAVIER
SHRA. KPWM/KPSM HAVE MARINE LAYER LAYING JUST OFFSHORE...AND ANY
INLAND PROGRESS WILL RESULT IN MVFR/IFR CIGS/VSBYS. BEHIND
BACKDOOR COLD FROPA SHRA COME TO AN END. LIGHT WINDS OVERNIGHT
WILL SUPPORT DEVELOPMENT OF PATCHY FG...WITH MVFR OR LOWER
CONDITIONS POSSIBLE.

LONG TERM...
AREAS OF IFR CONDITIONS EXPECTED WITH LOW CLOUDS/LOW
CEILINGS...SCATTERED SHOWERS AND PATCHY FOG DEVELOPING MONDAY
AFTERNOON AND CONTINUING MONDAY NIGHT. AS A FRONT BECOMES HUNG UP
JUST TO OUR SOUTH...EXPECT THIS TREND TO CONTINUE WITH THE LOWEST
CLOUDS/CEILINGS MAINLY OVER SOUTHERN AREAS (AND PARTICULARLY THE
COASTLINE) THOUGH MUCH OF THE WORK WEEK.

&&

.MARINE...
SHORT TERM...PATCHY FOG CONTINUES ON THE WATERS THRU THE SHORT
TERM. BACKDOOR COLD FRONT WILL CROSS THE WATERS THIS EVENING. WITH
FROPA WIND GUSTS TO 25 KTS WILL BE POSSIBLE...WITH SEAS BUILDING
TO NEAR 5 FT. SCA FOR THE OUTER WATERS WILL GO INTO EFFECT AT 21Z
THRU THE EVENING.

LONG TERM...
SOUTHERLY GRADIENT WILL ALLOW FOR SCA TYPE WINDS AND INCREASING
SEAS BEGINNING MONDAY AFTERNOON. WINDS WILL BEGIN TO EASE UP ON
TUESDAY...HOWEVER SEAS WILL REMAIN AT LEAST 3 TO 5 FEET THROUGH
TUESDAY NIGHT.
&&

.FIRE WEATHER...
MOIST FUELS WILL INHIBIT IGNITION THROUGH MUCH OF THE WEEK.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ150-
     152-154.

&&

SYNOPSIS...LEGRO
NEAR TERM...LEGRO
SHORT TERM...LEGRO
LONG TERM...CANNON
AVIATION...CANNON/LEGRO
MARINE...CANNON/LEGRO
FIRE WEATHER...CANNON/LEGRO
Hazardous weather outlook, May 21, 2:37 AM EST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
337 AM EDT SAT MAY 21 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-220745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
337 AM EDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-220745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
337 AM EDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Portland,ME radar (KGYX), 36 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Androscoggin

When
May 21, 3:00 PM EST to 5:00 PM EST
Where
Androscoggin County, Greene to 0.35 mi ESE of Greene
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.200, -70.130

Heavy rain over a short period of time resulted in road washouts and damaged culverts in Greene.

Flash Flood, Androscoggin

When
May 21, 3:00 PM EST to 5:00 PM EST
Where
Androscoggin County, Leeds to 0.41 mi NNW of Leeds
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
44.300, -70.120

Heavy rain over a short period of time caused road washouts and damage to culverts in Leeds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313371, 313372.